Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

November 10, 2021Harvey County, Kansas

NWS Wichita, KS issued this special weather statement at Nov 10, 2021, 9:48 AM CST for Harvey County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2021, 9:48 AM CST (15:48 UTC)
Expired
Nov 10, 2021, 10:30 AM CST
In force
42 min
Issued by
NWS Wichita, KS
Hail
0.88 in
Wind
40

County Harvey County, KS

The radar

The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WWUS83 KICT 101548
SPSICT

Special Weather Statement
National Weather Service Wichita KS
948 AM CST Wed Nov 10 2021
 
KSZ067-068-101630-
Reno KS-Harvey KS-
948 AM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of eastern Reno and
western Harvey Counties through 1030 AM CST...

At 947 AM CST, Doppler radar was tracking a strong thunderstorm near
Haven, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Hutchinson, Buhler, Haven, Burrton, Yoder, Hutchinson Airport, Cheney
State Park and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3817 9788 3817 9744 3791 9764 3791 9770
      3783 9770 3774 9777 3773 9799
TIME...MOT...LOC 1547Z 206DEG 42KT 3784 9785 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

JAKUB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Nov 10, 5:32 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Nov 10, 5:32 AM CST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
532 AM CST Wed Nov 10 2021

.SHORT TERM...(Today through Friday night)
Issued at 309 AM CST Wed Nov 10 2021

There will be a chance for strong to severe storms for areas along
and east of I-135 today. It's definitely not the most impressive
setup we've seen this fall. CAPE will be suitable for severe
storms as a result of some potentially steep midlevel lapse rates
due to colder air aloft. Can't rule out MUCAPE approaching 2,000
j/kg with Surface CAPE and MLCAPE just below that. Wind shear is
less impressive. Deep layer shear should be suitable for organized
convection, but will be borderline. 0-1km shear is looking a
little low but would otherwise be sufficient for higher end severe
if all other parameters allowed it. 0-3km shear however, is quite
low and, along with a poor shear vector with the front, we should
see storms go linear pretty quickly. All that said, storms will
have the potential to produce quarter sized hail and damaging
winds of 50 to 60 mph.

Some of the short range models and CAMs have trended drier with the
storm, especially west of I-135. Most global models are a little
more enthusiastic about rain, but we're also in the range where
mesoscale models perform better. There still isn't agreement where
storms will go up, so won't make any drastic changes in any
direction.

Friday into Saturday morning has trended a bit cooler. It appears
that most areas that have not seen a freeze yet will get the
first one Saturday morning. Lows may dip down into the 20s for
most of our CWA. Friday will also be a windy day behind the
deepening low pressure center that will be moving over the Great
Lakes.

.LONG TERM...(Saturday through Tuesday)
Issued at 309 AM CST Wed Nov 10 2021

Should see a slight bump up in temps this weekend and into early
next week. Some uncertainty does lie in a potential second shot of
cold air and whether that will miss us to the east of move over our
area. Even with a glancing blow we may see another freeze Monday
morning. At the moment, it looks like it will be too dry for any
precipitation that will reach the ground, but perhaps some virga may
be seen in a few spots.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 528 AM CST Wed Nov 10 2021

* TSRA likely late this morning into early this evening (southern KS)
* MVFR/IFR conditions at times through this evening

An upper level storm system is beginning to move out of the Central
and Southern Rockies this morning. Increasing moisture ahead of this
system will lead to an increased risk of low CIGs this morning (as
low as MVFR/IFR at times). This risk will continue into the
afternoon hours, but begin to decrease from west to east by this
evening. Meanwhile, as the storm system moves out of the Rockies,
there will be an increased risk of SHRA and TSRA from mid to late
morning into the evening hours. At this time, it appears the
greatest risk of TSRA will be along and east of the I-135 corridor.
Where TSRA occur, gusty/erratic wind gusts will be possible along
with hail up to quarter size. In the wake of the TSRA threat, gusty
NW winds will develop.

EXTENDED PLANNING OUTLOOK: Strong, and gusty, NW winds will likely
develop across the region on Friday.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  39  58  37 /  80  20   0  10
Hutchinson      62  37  57  36 /  70  10   0  10
Newton          63  38  57  36 /  80  20   0  10
ElDorado        66  39  57  37 /  90  50   0  10
Winfield-KWLD   68  40  60  39 /  90  50   0  10
Russell         58  35  56  33 /  30  10   0  10
Great Bend      59  35  56  33 /  30  10   0  10
Salina          62  37  57  35 /  70  10   0  10
McPherson       62  37  56  34 /  70  10   0  10
Coffeyville     70  43  60  39 /  90  90   0  10
Chanute         69  41  58  39 /  90  90   0  10
Iola            68  41  57  38 /  90  90   0  10
Parsons-KPPF    70  42  59  39 /  90  90   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CRW
LONG TERM...CRW
AVIATION...RM
Hazardous weather outlook, Nov 10, 3:16 AM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
316 AM CST Wed Nov 10 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
316 AM CST Wed Nov 10 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening. A
few storms could be strong to marginally severe, mainly along and
east of the Kansas turnpike. The main threats will be dime to
quarter size hail and wind gusts of 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Breezy conditions will be possible tomorrow and Friday. Friday
could see gusts of 30 to 40 mph across our region. Along with the
winds comes cooler temperatures, making Friday a chilly day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Nov 10, 9:48 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
948 AM CST Wed Nov 10 2021

KSZ067-068-101630-
Reno KS-Harvey KS-
948 AM CST Wed Nov 10 2021

...A strong thunderstorm will impact portions of eastern Reno and
western Harvey Counties through 1030 AM CST...

At 947 AM CST, Doppler radar was tracking a strong thunderstorm near
Haven, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hutchinson, Buhler, Haven, Burrton, Yoder, Hutchinson Airport, Cheney
State Park and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 9788 3817 9744 3791 9764 3791 9770
      3783 9770 3774 9777 3773 9799
TIME...MOT...LOC 1547Z 206DEG 42KT 3784 9785

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 10:48 AM CSTSpecial Weather StatementICTMarion42 min
Nov 10, 10:55 AM CSTSpecial Weather StatementICTHarvey50 min
Nov 10, 11:25 AM CSTSpecial Weather StatementICTMarion50 min
Nov 10, 12:34 PM CSTSpecial Weather StatementICTMarion26 min
Nov 10, 3:21 PM CSTSpecial Weather StatementICTElk39 min
Nov 10, 4:04 PM CSTSpecial Weather StatementICTWoodson26 min
Nov 10, 4:18 PM CSTSevere Thunderstorm WarningICTGreenwood, Woodson42 min
Nov 10, 4:30 PM CSTSpecial Weather StatementICTElk30 min
Nov 10, 5:13 PM CSTSpecial Weather StatementICTCowley32 min
Nov 10, 5:23 PM CSTSpecial Weather StatementICTButler37 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.